General Question

sliceswiththings's avatar

Are my antibiotics affecting my mood (see details)

Asked by sliceswiththings (11718points) July 20th, 2011

I’ve been super cranky the past couple days, and I had a thought:

I’m on an antibiotic (Ciprofloxacin). I know that antibiotics reduce the effectiveness of birth control pills. I’m on birth control for my PMDD, and without it I am supercranky all the time.

Could the antibiotic be disarming the BC that much that my “normal” serotonin/hormone levels are restored, thus kicking in my PMDD?

I don’t expect this to be the cause, but I wanted to see what others think.

Observing members: 0 Composing members: 0

9 Answers

creative1's avatar

I would call your gyno and ask him/her this question or at very least their nurse they would be able to give you the best idea on that one. I do know you are right the BC pills aren’t effective when taking an antibotic but I don’t know if that would change your hormone levels. Its a good possibility since the reason BC pill work is because of the hormones in them so it stands to reason for a possiblity and warrant a call just to find out.

Seaofclouds's avatar

Ciprofloxacin has quite a few side effects, including: headache, insomnia, agitation, confusion, drowsiness, and more. I just listed those ones because of how you are feeling. Have you ever been on Ciprofloxacin before? If so, do you remember feeling similar at that time? If not, perhaps you should talk to the doctor that prescribed it to see if they feel you are having some of the side effects from it.

I’m not sure exactly how much the Ciprofloxacin would effect your birth control pills. I know it can have some effect, I’m just not sure if it would be enough to have that much of an effect in such a short time. How long have you been on the Ciprofloxacin and how much longer will you be taking it?

JLeslie's avatar

Cipro affects the nervous system in many people, known side affects as mentioned above are headaches, double vision, and others. No reeason to dismiss mood, I would say very likely it is your antibiotic.

By the way Cipro is to be taken with at least a full glass of water. Usually no one exoains that it is because the drug can crystalize in your system and cause real problems, you need plenty of water to dissolve the pill well. Always follow water instructions carefully; many people dismiss it as unimportant.

JLeslie's avatar

Also, stay out of the sun while on Cipro, it causes sun sensitivity, yu can burn easily and get rash like symptoms. How much longer until you are done with your script?

Just curious do you have dark circles under your eyes? I swear it causes circles under my eyes.

john65pennington's avatar

Each time I have to take antibiotics, I feel lousy. Same for my wife.

You are not alone and I believe it’s just normal.

sliceswiththings's avatar

Thanks for all the GAs! It was only a five day script, and I’m done. Good to know there might be some sort of chemical explanation. Thanks for the tips about water and sun, @JLeslie. I’ve certainly violated those.

mrrich724's avatar

I just took my last pill today. While it didn’t make me feel cranky, it made me EXHAUSTED this week.

JLeslie's avatar

@sliceswiththings If they bother to put warnings on the bottle, I assume the warnings I told you are there, or at minimum in the pharmacy instructions, take them seriously. Side effects are different, but warnings and recommendations on how to take a drug are very important. Things like with or without food, full glass of water, not to split a pill, don’t take with grapefruit juice, don’t take within 4 hours of iron supplements, don’t take with dairy, etc. If it says these types of instructions follow it.

sliceswiththings's avatar

@mrrich724 Interesting, that too! I never nap, but I certainly did this week!

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther